Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Norman, OK

August 30, 2003Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 30, 2003, 3:54 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 3:54 PM CDT (20:54 UTC)
Expired
Aug 30, 2003, 7:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 27 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 302100
FFWOKC
OKC053-310000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 700 PM CDT

* AT 354 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING ACROSS EASTERN PARTS OF GRANT COUNTY.  THROUGH THE REMAINDER
OF THE AFTERNOON AN ADDITIONAL ONE TO THREE INCHES OF RAIN IS
EXPECTED TO FALL WHICH WILL BRING STORM TOTAL RAINFALL AMOUNTS
BETWEEN 6 TO 8 INCHES.  THIS WILL LIKELY RESULT IN FLASH FLOODING
OF SMALL CREEKS AND STREAMS AND POOR DRAINAGE AREAS.  

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...JEFFERSON...LAMONT...
  MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3663 9808 3660 9747 3699 9748 3698 9803

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
330 PM CDT SAT AUG 30 2003

LATEST MODEL GUIDANCE AND CURRENT SATELLITE/RADAR TRENDS SUPPORT
KEEPING HEAVIEST RAINFALL TONIGHT ACROSS SOUTHWEST THROUGH
NORTH-CENTRAL AND CENTRAL PORTIONS OF FORECAST AREA...ALLOWING US TO
CANCEL THE FLOOD WATCH FOR WEST-CENTRAL AND NORTHWEST OKLAHOMA. THIS
WATCH WILL CONTINUE FOR TONIGHT AND TOMORROW ACROSS THE REST OF THE
FORECAST AREA. CURRENT ACTIVITY WILL WILL PROGRESS EAST/NORTHEAST
WITH ADDITIONAL DEVELOPMENT EXPECTED OVER SOUTHWEST ZONES LATE THIS
AFTERNOON THROUGH THE EVENING...MOVING INTO CENTRAL ZONES.
WIDESPREAD 2-4+ RAINFALL AMOUNTS THE PAST 24 HOURS...AND RAINFALL
LATE THIS AFTERNOON THROUGH LATE SUNDAY WILL BE JUST AS HEAVY...IF
NOT MORE. MOST AREAS ARE PRIMED FOR SIGNIFICANT FLOODING EVENT AND
LATEST THINKING IS THAT NORTH CENTRAL INTO CENTRAL/SOUTHEAST
PORTIONS OF FORECAST AREA MOST AT RISK...TONIGHT THROUGH SUNDAY
AFTERNOON. MAIN EFFECTS OF TROPICAL STORM GRACE SHOULD BE SEEN SOUTH
AND EAST OF OUR CWA...BUT SOUTHEAST/EAST CENTRAL ZONES ARE CLOSE
ENOUGH TO WARRANT KEEPING HEAVY RAIN POTENTIAL INTO MONDAY. THIS
WILL BE MONITORED VERY CLOSELY.

FOR THE EXTENDED PERIODS...REASONABLE AGREEMENT SEEN IN MEDIUM RANGE
MODELS. DRIER WEATHER TRENDS EXPECTED TO BEGIN MONDAY...BUT ISOLATED
RAIN ACTIVITY NOT OUT OF THE QUESTION OVER SOUTHEAST PORTIONS OF
FORECAST AREA...AS WEAKNESS IN BUILDING RIDGE PROGD TO CONTINUE OVER
ARKLATEX REGION. GFS HINTING AT ANOTHER FAIRLY SUBSTANTIAL FRONT
NEXT WEEKEND OR EARLY NEXT WEEK. DO NOT PLAN ON ANY SIG CHANGES AS
CURRENT GRIDS MESH PRETTY WELL WITH SURROUNDING WFO FORECASTS.

FORECAST ID = 11

OKC   68   78   64   81  /100   80   30   20
HBR   65   78   62   83  / 80   30   10   10
SPS   68   80   66   84  / 80   60   30   20
GAG   58   74   56   82  / 40   30    5    0
PNC   68   77   63   81  /100  100   40   10
DUA   73   83   69   82  /100   90   70   40

.OUN...
OK...FLOOD-FLASH FLOOD WATCH TONIGHT AND SUNDAY
     OKZ006>008-011>013-015>020-022>048-050>052.
TX...FLOOD-FLASH FLOOD WATCH TONIGHT AND SUNDAY TXZ083>090.
Hazardous weather outlook, Aug 30, 12:00 PM CDT, 3 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON
ALONG A SOUTHWARD MOVING COLD FRONT.  THE THREAT FOR SEVERE WEATHER
WITH ANY OF THESE STORMS IS LOW... WITH THE PRIMARY FOCUS ON HEAVY
RAINFALL.

DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM SOUTHEAST KANSAS INTO THE
THE SOUTHERN TEXAS PANHANDLE WILL PROVIDE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  OTHER
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE FRONT AS SOME DAYTIME HEATING OCCURS.  WEAK
DEEP LAYER SHEAR IS EXPECTED TO LIMIT THE CHANCES OF SEVERE
THUNDERSTORMS...BUT THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME.

IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO IS FORECAST TO MOVE NORTHWARD DURING THE NEXT 48 HOURS.
THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF DEEP TROPICAL
MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH TONIGHT... AND
IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF THUNDERSTORMS
LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS.  RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SUNDAY AUGUST 31ST.

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.